Massachusetts, 2005Strong Wind in Massachusetts, November 3, 2005
November 3, 2005 · NWS BOX · 2 events in 2 counties and zones
The combination of an area of high pressure moving off the mid-Atlantic coast and a strengthening low pressure system tracking across southern Canada brought gusty southwest winds between 46 and 52 mph to eastern Massachusetts on the afternoon of 3 November. Damaging wind gusts occurred across Plymouth County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of an area of high pressure moving off the mid-Atlantic coast and a strengthening low pressure system tracking across southern Canada brought gusty southwest winds between 46 and 52 mph to eastern Massachusetts on the afternoon of 3 November. Damaging wind gusts occurred across Plymouth County. More specifically, wind gusts knocked wires down in Scituate and Hull. In addition, a pine tree was snapped in half by gusty winds in Carver. This pine tree took down power wires, which left half the neighborhood without power. No known injuries directly resulted from this strong wind event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 3, 3:15 PM EST, 21 minutes earlier.
Area forecast discussion, Nov 3, 3:15 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
315 PM EST THU NOV 3 2005
.SHORT TERM (TONIGHT THROUGH SATURDAY)...
STRONG LOW LEVEL WINDS (55 KTS AT 3000 FT PER KBOX VAD WIND PROFILE)
AND SOME SUNSHINE HAVE MADE IT A WINDY DAY IN SOUTHERN NEW ENGLAND.
WITH SUNSET (4-5 PM) THE SUNSHINE WILL BE GONE...AS WILL BE THE
MIXING THAT BROUGHT THE WIND TO THE SURFACE. ALSO...LOW PRESSURE
PASSING NORTH OF NEW ENGLAND WILL MOVE OFF THIS EVENING WITH A COL
SETTLING OVER NEW ENGLAND OVERNIGHT...THIS WILL DIMINISH ANY PRESSURE
GRADIENT AT ALL LOWER LEVELS. SO WE WILL BE ENDING THE WIND ADVISORY
WITH THIS PACKAGE. IT MAY STILL BE WINDY/GUSTY THIS EVENING BUT WINDS
SHOULD BE DIMINISHING OVER THE EVENING HOURS.
THE SHORT TERM WEATHER WILL BE GUIDED BY A STALLED FRONT AND WAVES OF
LOW PRESSURE TRAVELLING ALONG IT. THE FRONT SETTLES SOUTH INTO OUR
NORTHERN ZONES TONIGHT AND MAY BRING A FEW CLOUDS...MOSTLY MID TO
HIGH LEVEL. WITH THE COL OVERHEAD...EXPECT MOSTLY CLEAR SKIES AND
DIMINISHING WINDS. BY LATE NIGHT THE WINDS SHOULD BE LIGHT...WHICH
MAY ALLOW SOME PATCHY FOG IN THE NORMAL COLD SPOTS.
LIGHT WINDS FRIDAY NIGHT WILL AGAIN ALLOW FOR COOLING WITH PATCHY FOG
LATE NIGHT/EARLY SAT.
LOW PRESSURE FROM THE PLAINS WILL PASS NORTH OF US EARLY SATURDAY.
THIS WILL PULL THE FRONT NORTH OF US DURING FRIDAY AND KEEPS IT THERE
SATURDAY. THIS WILL PUT US ON THE MILD SIDE OF THE FRONT...WITH SOME
PATCHY MID AND HIGH LEVEL MOISTURE BUT NO SHOWERS.
FOLLOWED THE COOLER MAV MOS MIN TEMPS...BUT WITH PLENTY OF SUNSHINE
EXPECTED WE ALSO WENT CLOSER TO THE WARMER MET MOS MAX TEMPS.
&&
.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
UPCOMING.
&&
.AVIATION...
55 KNOT WINDS AT 3000 FEET PER THE TAUNTON RADAR VAD WIND PROFILE.
THIS LOW LEVEL JET WILL MOVE OFF TO THE EAST THIS EVENING...SO THE
LOW LEVEL WIND SHEAR/TURBULENCE WILL DIMINISH AFTER SUNSET. MAY BE
SOME RESIDUAL BUMPINESS IN THE IMMEDIATE HOURS AFTER SUNSET...BUT
THE TREND WILL BE LIGHTER. OTHERWISE JUST SCATTERED TO BROKEN HIGH
CLOUDS OVERNIGHT AND INTO FRIDAY.
WINDS WILL DIMINISH TO LIGHT OVER LAND DURING THE NIGHT. THIS MAY
ALLOW SOME LATE NIGHT/EARLY MORNING FOG AREAS ESPECIALLY IN THE
USUAL FOG MAGNETS SUCH AS BAF.
&&
.MARINE...
SHORT TERM WINDS WILL START AT GALE FORCE...BUT WITH LOW PRESSURE
NORTH OF NEW ENGLAND MOVING OFF TO THE MARITIMES...REDUCING THE
PRESSURE GRADIENT AT AND JUST ABOVE THE SURFACE...AND WITH SUNSET
STOPPING MIXING OF STRONG WINDS ABOVE THE SURFACE...THE TREND ON
WINDS THIS EVENING SHOULD BE DOWNWARD. WILL KEEP GALES GOING FOR A
COUPLE OF HOURS MORE...BUT EXPECT WINDS TO DIMINISH BELOW GALE FORCE
DURING THE EVENING WITH SMALL CRAFT CONDITIONS FOR AT LEAST A PART OF
THE NIGHT. MOST OF THE WATERS SHOULD THEN DIMINISH BELOW SMALL CRAFT
LEVELS ...EXPECT THE NANTUCKET TO MONTAUK WATERS WHICH WILL MAINTAIN
HAZARDOUS SEAS THROUGH SATURDAY.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...GALE WARNING FOR ANZ230-236 UNTIL 5 PM.
...GALE WARNING FOR ANZ231>235-237-250-254-255 UNTIL 7 PM.
&&
SHORT TERM...WTB
LONG TERM...TLMHazardous weather outlook, Nov 3, 6:30 AM EST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
630 AM EST THU NOV 3 2005
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-041200-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
630 AM EST THU NOV 3 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE...AND
ALL OF RHODE ISLAND.
.DAY ONE (TODAY AND TONIGHT)...
A WIND ADVISORY IS IN EFFECT FOR MOST OF EASTERN AND CENTRAL
MASSACHUSETTS...THE EASTERN SLOPES OF THE BERKSHIRES...ALL OF RHODE
ISLAND AND NORTHEAST CONNECTICUT FROM NOON UNTIL 6 PM TODAY.
HIGH PRESSURE MOVING OFF THE MID ATLANTIC COAST WILL COMBINE WITH A
STRENGTHENING LOW TRACKING ACROSS SOUTHERN CANADA TO PRODUCE GUSTY
WINDS THIS AFTERNOON. THE STRONGEST WINDS WILL BE FELT ALONG THE
SOUTH COAST AND ACROSS THE HIGHER ELEVATIONS.
SOUTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH DURING THIS AFTERNOON
WITH GUSTS UP TO 45 MPH. GUSTS AS HIGH AS 55 MPH POSSIBLE ACROSS THE
HIGHER ELEVATIONS OF THE BLUE HILLS AND WORCESTER HILLS. WINDS WILL
DIMINISH AFTER 6 PM TONIGHT.
.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. HOWEVER...IF
STRONG WINDS PRODUCE DAMAGE SUCH AS DOWNED BRANCHES...TREES OR POWER
LINES...PLEASE REPORT TO THE NATIONAL WEATHER SERVICE.
EVT
Strong Wind, Eastern Plymouth / Also Part of Norfolk
- When
- November 3, 3:36 PM EST
- Where
- Eastern Plymouth / Also Part of Norfolk forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.079, -70.960 (the zone’s center; the record gives no point)
Strong Wind, Western Plymouth
- When
- November 3, 8:20 PM EST
- Where
- Western Plymouth forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.987, -70.737 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Colorado, November 3, 2005$200,000 · 74 kt wind · 9 events
- Wildfire in Oklahoma, November 3, 2005$250,000 · 1 event
- High Wind in Oregon, November 3, 200598 kt wind · 10 events
- High Wind in Oregon, November 3, 200555 kt wind · 2 events
- Winter Storm in California, November 3 to 4, 20052 events
- High Wind in Colorado, November 3, 200561 kt wind · 2 events
- Heavy Snow in Idaho, November 3 to 4, 20052 events
- High Wind in Washington, November 3, 200553 kt wind · 1 event
- High Wind in New York, November 3, 2005$4,000 · 50 kt wind · 1 event
- High Wind in Oregon, November 3, 200552 kt wind · 1 event
- Strong Wind in Oregon, November 3, 2005$100 · 1 event
- Heavy Snow in Washington, November 3 to 4, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481747, 5481748.